Wyoming, 2024

Damaging Wind in Wyoming, June 27, 2024

June 27, 2024 · NWS RIW · 1 event in 1 county or zone

A line of thunderstorms moved across northern Johnson County and brought very strong wind gusts. Wind gusts of 63 mph were reported at the Johnson County airport and a wind gust of 64 mph was reported along Interstate 80 to the east of Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms moved across northern Johnson County and brought very strong wind gusts. Wind gusts of 63 mph were reported at the Johnson County airport and a wind gust of 64 mph was reported along Interstate 80 to the east of Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 27, 11:30 AM MST, 4 hours 3 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms are expected this afternoon, and some storms may become strong to produce very strong outflow winds with some large hail. Northern WY and far southern WY should expect the strongest storms.
  • Friday will be cooler with below normal temperatures in the 60s and 70s, yet winds will be breezy and gusty out of the north and northwest.
  • Elevated fire weather conditions will return Saturday and Sunday with warming temperatures, drier air, and gusty winds.
  • Another storm system will impact the area late Sunday into Monday, bringing cooler temperatures and a chance of precipitation to the northern half of the state.
Area forecast discussion, Jun 27, 11:30 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1230 PM MDT Thu Jun 27 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms are expected
  this afternoon, and some storms may become strong to produce
  very strong outflow winds with some large hail. Northern WY
  and far southern WY should expect the strongest storms.

- Friday will be cooler with below normal temperatures in the
  60s and 70s, yet winds will be breezy and gusty out of the
  north and northwest.

- Elevated fire weather conditions will return Saturday and
  Sunday with warming temperatures, drier air, and gusty winds.

- Another storm system will impact the area late Sunday into
  Monday, bringing cooler temperatures and a chance of
  precipitation to the northern half of the state.

&&

.DISCUSSION...
Issued at 1230 AM MDT Thu Jun 27 2024

With the trough axis moving quickly from eastern WA/OR into
Idaho today, strengthening and moistening west-southwest flow
has moved into western and central WY with the expectation of
isolated to scattered showers and thunderstorms through the
afternoon and early evening. A very big change from the previous
shift is that the Storm Prediction Center has drastically cut
back the slight risk of severe storms over the forecast area to
now only include the NE corner of Johnson County instead of 90
percent of the CWA. The 12Z models are indicating less
instability across the central portions of the forecast area,
concentrating the convection from west-central WY toward north-
central WY, as well as across the southern half of Sweetwater
County toward southern Natrona County. WSW have already picked
up across much of the area ahead of the trough and thunderstorms
will soon move into Star Valley. High resolution models as well
as the NAM/GFS combo are inline with the latest thinking. In
areas where strong storms could develop (since we still have a
marginal risk of severe storms over much of the forecast area),
strong outflow winds over 40 mph are the most likely threat.
Next, some storms may produce hail larger than an inch in
diameter, and these storm are mostly likely over the Bighorn
Basin into Johnson County. For the most part, the triggers for
the storms quickly move eastward with the storms out of the area
by 800 pm, with lingering convection remaining across far
southern Sweetwater County until after midnight. Winds will
generally decrease around sunset as well with a northerly push
into the northern Bighorn Basin and Johnson County late this
afternoon.

Friday will see the trough axis over the state and moving
eastward with much cooler mid-level and surface temperatures
over the area, dropping high temps down to the mid 60s to upper
70s in the lower elevations. The flow pattern will continue
breezy and gusty winds across the area from the WNW. During the
afternoon, another "cool front" will move into northern WY as a
secondary trough moves through WY. The Bighorn Basin and Johnson
County will see gusty north winds of 30-40 mph during the
afternoon and evening hours, with the north winds pushing
southward into central WY during the evening. Models continue to
show showers and thunderstorms across southern Sweetwater County
Friday afternoon and evening until the north winds push them
south.

While Saturday starts off cool with mostly clear skies, the
ridge axis quickly moves over the state from the WSW and
southerly surface to SW and southern WY during the early
afternoon. Temperature will warm back to near normal with some
mid- and high-level clouds over the norther parts of the state.
Sunday will see temperatures increase again to the 90s as S-SW
flow increase over the forecast area. The advecting air from the
Great Basin will be drier as well with afternoon humidities
dropping to the low teens. These elements will create elevated
fire weather conditions over much of western and central WY.
Another trough from the PacNW into MT will increase clouds over
NW WY late Sunday, and bring showers and isolated thunderstorms
to NW and northern WY late Sunday into Monday. Temperatures will
cool again as showers linger across northern WY into Monday
evening. A generally dry and warm westerly flow pattern then
sets up for Tuesday through Thursday, elevating fire weather
conditions across western, southwest, and southern WY. Models
are hinting at cooler and moister air from the northern plains
backing into northeast WY to keep some areas east of the divide
from otherwise hot and dry conditions. Will wait and see however
on the westward movement of this air mass.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1134 AM MDT Thu Jun 27 2024

Showers have begun to re-ignite over the Wind River Range and along
the ID/WY border late Thursday morning as mid-level clouds have
cleared and surface heating has increased. The overall trend will be
toward scattered showers and isolated thunderstorms across west-
central and southwest Wyoming by 21Z/Thursday, eventually
shifting to KCPR around 23Z. Gusty outflow wind around 40kts
will be the primary hazard. Additionally, westerly surface wind
of 15-30kts will be common for most terminals by 20Z. The
prevailing surface wind and scattered convection persist until
02Z-03Z/Friday. VFR and quiet conditions anticipated after that
time through the remainder of the forecast period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...McDonald
AVIATION...CNJ
Hazardous weather outlook, Jun 27, 1:58 PM MST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
258 PM MDT Thu Jun 27 2024

WYZ001>020-022>030-281300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
258 PM MDT Thu Jun 27 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of This Afternoon and Tonight.

Strong to severe thunderstorms are possible over mainly Johnson and
Sweetwater Counties until 7 PM. Wind gusts of 40 to 60 mph are the
primary hazard, though large hail may also occur in northern Johnson
County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Sunday...Elevated fire weather conditions, with very dry
air and gusty wind. Temperatures Sunday will be well above normal,
with daytime highs topping out between 90 and 100 for all but the
mountains and western valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 12:44 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
144 PM MDT Thu Jun 27 2024

WYZ029-030-272015-
Flaming Gorge-East Sweetwater County-
144 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SWEETWATER COUNTY
THROUGH 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Rock Springs, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4124 10925 4138 10929 4153 10881 4126 10872
TIME...MOT...LOC 1944Z 261DEG 31KT 4134 10912

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 27, 1:18 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
218 PM MDT Thu Jun 27 2024

WYZ030-272100-
East Sweetwater County-
218 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SWEETWATER COUNTY
THROUGH 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Bitter Creek Rest Area, which is 26 miles east of
Rock Springs, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bitter Creek Rest Area around 235 PM MDT.

This includes Interstate 80 between mile markers 137 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 10885 4151 10892 4187 10831 4148 10800
TIME...MOT...LOC 2017Z 241DEG 37KT 4150 10874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 27, 1:22 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
222 PM MDT Thu Jun 27 2024

WYZ004-008-272045-
North Bighorn Basin-Bighorn Mountains West-
222 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BIG HORN COUNTY
THROUGH 245 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Wheel, which is 18 miles east of Lovell, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Medicine Wheel around 225 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4493 10788 4490 10785 4489 10786 4487 10786
      4486 10784 4483 10783 4482 10782 4479 10783
      4477 10775 4473 10775 4472 10806 4489 10814
      4497 10788
TIME...MOT...LOC 2022Z 257DEG 25KT 4480 10801

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 27, 1:58 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Thu Jun 27 2024

WYZ030-272200-
East Sweetwater County-
258 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SWEETWATER COUNTY
THROUGH 400 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Bitter Creek Rest Area, which is 14 miles west of
Wamsutter, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wamsutter around 315 PM MDT.

This includes Interstate 80 between mile markers 154 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10828 4167 10838 4207 10774 4181 10750
      4168 10751 4166 10763 4166 10793 4160 10793
TIME...MOT...LOC 2058Z 243DEG 35KT 4164 10826

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 27, 2:20 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
320 PM MDT Thu Jun 27 2024

WYZ030-272200-
East Sweetwater County-
320 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SWEETWATER COUNTY
THROUGH 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 33
miles east of Squaw Hollow Boat Ramp On Flaming Gorge, which is 34
miles southeast of Rock Springs, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Sweetwater County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4109 10909 4125 10907 4130 10855 4103 10855
TIME...MOT...LOC 2120Z 270DEG 20KT 4117 10891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 27, 3:02 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT Thu Jun 27 2024

WYZ008>010-272230-
Bighorn Mountains Southeast-Northeast Johnson County-Bighorn
Mountains West-
402 PM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JOHNSON...
SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES THROUGH 430
PM MDT...

At 402 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Fort Phil Kearny
Historical Site to near Tensleep Canyon. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Meadowlark Lake and Lake De Smet around 405 PM MDT.
  Powder River Pass around 410 PM MDT.
  Buffalo around 415 PM MDT.

This includes the following highways...
 Interstate 25 between mile markers 292 and 299.
 Interstate 90 between mile markers 43 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4416 10680 4416 10682 4415 10682 4409 10690
      4407 10737 4409 10741 4411 10742 4456 10680
      4456 10621
TIME...MOT...LOC 2202Z 268DEG 38KT 4470 10653 4413 10731

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 27, 3:33 PM MST to 4:36 PM MST
Where
Johnson County, Buffalo Arpt to 24 mi ESE of Buffalo
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196469.